Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 24, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 22, 2022, 1:39 AM MDT for Hamilton County, Morton County, Stanton County, Kansas. It took effect at Apr 22, 2022, 11:00 AM MDT. It was in force for 9 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 22, 2022, 1:39 AM MDT (07:39 UTC)
- In effect from
- Apr 22, 2022, 11:00 AM MDT
- Expired
- Apr 22, 2022, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Dodge City, KS
Counties Hamilton County, KS, Morton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 162 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 12:19 PM MDT | NON-TSTM WND GST 51 | 11 S Big Bow, KS | MESONET STATION EW7515 JOHNSON. |
| Apr 22, 12:25 PM MDT | NON-TSTM WND GST 54 | 1 S Coolidge, KS | MESONET STATION K5COO US-50 @ MP 4.4 SYRACUSE. |
| Apr 22, 2:15 PM MDT | NON-TSTM WND GST 56 | 1 Ne Johnson City, KS | AWOS STATION KJHN JOHNSON CITY. |
| Apr 22, 2:35 PM MDT | NON-TSTM WND GST 56 | Elkhart, KS | AWOS STATION KEHA ELKHART AWOS SITE. |
| Apr 22, 2:40 PM MDT | NON-TSTM WND GST 60 | 1 S Coolidge, KS | MESONET STATION K5COO US-50 @ MP 4.4 SYRACUSE. |
| Apr 22, 4:50 PM MDT | HAIL 0.88 | 3 N Richfield, KS | |
| Apr 22, 4:55 PM MDT | HAIL 1.25 | Richfield, KS | MOST OF THE HAIL WAS NICKEL SIZE. |
| Apr 22, 5:10 PM MDT | HAIL 1.75 | 4 S Wilburton, KS | REPORT RECEIVED VIA SOCIAL MEDIA. |
| Apr 22, 5:15 PM MDT | TSTM WND GST 64 | 1 Ene Johnson City, KS | REPORT FROM JOHNSON KS AWOS. |
| Apr 22, 5:24 PM MDT | HAIL 1 | Rolla, KS | |
| Apr 22, 5:29 PM MDT | HAIL 1.75 | Rolla, KS | |
| Apr 22, 5:36 PM MDT | HAIL 1.25 | Elkhart, KS | REPORT FROM MPING: HALF DOLLAR (1.25 IN.). |
| Apr 22, 5:39 PM MDT | HAIL 1 | 2 W Big Bow, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2182 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1940 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 12.2
The text
As transmitted.
565 WWUS83 KDDC 220739 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 239 AM CDT Fri Apr 22 2022 KSZ061-074-084-230200- /O.UPG.KDDC.FW.A.0017.220422T1700Z-220423T0200Z/ /O.NEW.KDDC.FW.W.0024.220422T1700Z-220423T0200Z/ Hamilton-Stanton-Morton- 239 AM CDT Fri Apr 22 2022 /139 AM MDT Fri Apr 22 2022/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening. The Fire Weather Watch is no longer in effect. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...South 35 to 45 mph with gusts up to 65 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. * Thunderstorms along a dry line are forecast to develop Friday evening and with the dry fuels, little rainfall, and lightning there could be fires started from the storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
206 WWUS83 KDDC 221741 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1241 PM CDT Fri Apr 22 2022 KSZ061-074-084-231330- /O.NEW.KDDC.FW.A.0018.220423T1700Z-220424T0200Z/ /O.CON.KDDC.FW.W.0024.000000T0000Z-220423T0200Z/ Hamilton-Stanton-Morton- 1241 PM CDT Fri Apr 22 2022 /1141 AM MDT Fri Apr 22 2022/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...074 AND 084... The National Weather Service in Dodge City has issued a Fire Weather Watch For wind and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... Fire Weather Zone 074 Stanton and Fire Weather Zone 084 Morton. * Winds...Southwest 35 to 45 mph with gusts up to 60 mph for Friday afternoon. Winds southwest 25-35 mph with gusts to 40 mph for Saturday. * Relative Humidity...As low as 15 percent for Friday afternoon. As low as 9 percent for Saturday afternoon. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. * Thunderstorms along a dry line are forecast to develop Friday evening and with the dry fuels, little rainfall, and lightning there could be fires started from the storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ KSZ030-031-043>046-062>066-075>081-085>090-231330- /O.NEW.KDDC.FW.A.0018.220423T1700Z-220424T0200Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Kearny-Finney-Hodgeman-Pawnee- Stafford-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Stevens- Seward-Meade-Clark-Comanche-Barber- 1241 PM CDT Fri Apr 22 2022 ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030...031...043...044...045...046...062...063... 064...065...066...075...076...077...078...079...080...081...085... 086...087...088...089 AND 090... The National Weather Service in Dodge City has issued a Fire Weather Watch For wind and low relative humidity, which is in effect from Saturday afternoon through Saturday evening. * Affected Area...In Kansas...Fire Weather Zone 030 Trego...Fire Weather Zone 031 Ellis...Fire Weather Zone 043 Scott...Fire Weather Zone 044 Lane...Fire Weather Zone 045 Ness...Fire Weather Zone 046 Rush...Fire Weather Zone 062 Kearny...Fire Weather Zone 063 Finney...Fire Weather Zone 064 Hodgeman... Fire Weather Zone 065 Pawnee...Fire Weather Zone 066 Stafford...Fire Weather Zone 075 Grant...Fire Weather Zone 076 Haskell...Fire Weather Zone 077 Gray...Fire Weather Zone 078 Ford...Fire Weather Zone 079 Edwards...Fire Weather Zone 080 Kiowa...Fire Weather Zone 081 Pratt...Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward...Fire Weather Zone 087 Meade...Fire Weather Zone 088 Clark...Fire Weather Zone 089 Comanche and Fire Weather Zone 090 Barber. * Winds...Southwest 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 22, 1:30 AM MDT, 9 minutes earlier.
Area forecast discussion, Apr 22, 1:30 AM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 230 AM CDT Fri Apr 22 2022 ...Updated Short Term, Long Term and Fire Discussions... .SHORT TERM...(Today and tonight) Issued at 223 AM CDT Fri Apr 22 2022 At 07z Friday...gusty southeast winds and dew points in the 60s were spreading across southwest Kansas as a dryline retrograded towards southeast Colorado. Models remain in good agreement with this dryline stalling out during the day near the Colorado border. East of this dryline a gusty south wind will develop by late morning as strong winds in the boundary layer mix down to the surface. Winds today will range from 35 to 45 mph with gusts up to 65 mph being possible at times late today and early this evening. The deep mixing will lower dew point some this afternoon but based on the moisture already spreading across southwest Kansas as of 07z Friday do not expect to have relative humidity values falling much lower 15 to 20 percent. The lowest humidity values late today will be in parts of Morton, Stanton and Hamilton counties given the proximity to the dryline. Will therefore issue a red flag warning for these two counties for today. A high wind warning also in effect today and early tonight given these expected strong winds developing early today. These strong winds will likely produce areas of blowing dust which may reduce the visibility to one mile or less at times. Dew Points around 60 near the dryline late today will aid in thunderstorm development after 5pm as afternoon temperatures climb into the lower 90s. Models earlier today are still in decent agreement with warm 700mb temperatures (+10C) being present late day/early evening across southwest Kansas. Even with these warm temperatures several CAM earlier this morning do suggest that scattered storms will be possible given the low level lapse rates and forecast low level moisture. Much like earlier this evening...if storms do develop late day the the potential for baseball size hail or larger along with strong damaging winds will be the main hazards. With an increasing low level shear forecast in the evening due to a 60knot low level jet and dew points in the 60s a few tornadoes will also be possible. At this time the best chance for severe storms early tonight will be west of highway 283 based on the forecast instability axis. These storms are forecast to march eastward towards central Kansas through midnight but as these storms move east the severe potential appears to decrease. Another opportunity for convection appears to develop after midnight as an upper level low/trough crosses eastern Colorado. Cooling mid level temperatures and enhanced moisture convergence is forecast to develop ahead of this upper level system along the dryline. As the upper level trough begins to cross western Kansas overnight the dryline will surge east and with it the area of convection is also expected to spread east across all of western Kansas. 0-6km shear will be more parallel to the boundary overnight and given the strong winds in the boundary layer the primary hazard from these storms will be high winds. .LONG TERM...(Saturday through Thursday) Issued at 223 AM CDT Fri Apr 22 2022 On Saturday an upper level low/trough will lift northeast from western Kansas into Nebraska and any lingering precipitation early Saturday morning that may be occurring across south central Kansas is expected to end by mid day. A cold front is forecast to cross southwest Kansas during the afternoon and as this cold front passes the gusty southwest winds will shift to the northwest. A period of gusty northwest wind can be expected behind this cold front late Saturday and Saturday evening but these gusty winds will decrease overnight as a cold dome of high pressure at the surface begins to build into the West Central High Plains. These gusty winds will usher in some cooler air into portions of southwest Kansas during the day with highs on Saturday ranging from 70 to 75 degrees north of the cold front to the mid to upper 80s south of this cold front Cooler temperatures will briefly return Sunday and Monday as this area of high pressure at the surface crosses western Kansas. Highs in the 60s during the day can be expected with overnight lows falling back into the 30s. A few locations early Monday morning could even have temperatures bottom out around 32 degrees, mainly west and north of the Garden City area. Following this brief cool down a warming trend can be expected across southwest Kansas as an upper level ridge builds across the Rockies and out into the Western High Plains. Based on the warming trend in the 850mb temperatures from 00z to 00z each day from Tuesday through Thursday this afternoon highs are expected to climb back into the 80s by Wednesday. Highs may even climb into the lower 90s in a few locations on Thursday before our next cold front crosses southwest Kansas and cools temperatures back to more seasonal readings on Friday. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1201 AM CDT Fri Apr 22 2022 BUFR soundings continue to show south winds at 50 to near 55 knots around the 2000ft AGL level overnight. These strong winds will mix down to the surface between 18z and 21z Friday based on the mixed layer depth forecast from the latest BUFR soundings. This will result in gusty southeast winds at 15 to around 20 knots overnight becoming south and increasing into the 30 to 35 knot range by the early afternoon. Wind gusts as high as 55 to 55 knots possible at times between 18z Friday and 00z Saturday. These strong winds will also produce produce periods of blowing dust during the day which may locally reduce visibilities. After 00z Saturday there will be a chance for scattered thunderstorms across all of southwest Kansas. Low VFR ceilings will be possible near these thunderstorms after 00z. Main hazard with these storms will be large hail and strong damaging winds. && .FIRE WEATHER... Issued at 223 AM CDT Fri Apr 22 2022 Strong winds in the boundary layer will mix down to the surface today and result in gusty south winds of 35 to 45 mph by early this Friday afternoon. Wind gusts of up to 65 mph will be possible this afternoon and early tonight. These strong winds will occur near and east of a dryline that will be located near the Colorado border late today. The forecast afternoon relative humidity near and west of this dryline will be as low as 15 percent. The combination of the low humidity values and very strong south winds today will produce extreme fire weather conditions for Morton, Stanton and Hamilton county this afternoon. Open fires can quickly escape and are very difficult to control. A red flag warning is in effect for these 3 counties. && .PRELIMINARY POINT TEMPS/POPS... DDC 89 55 78 41 / 0 60 0 0 GCK 91 51 76 38 / 10 60 0 0 EHA 91 50 75 38 / 20 40 0 0 LBL 91 53 78 39 / 10 50 0 0 HYS 90 59 78 42 / 0 60 10 0 P28 87 65 84 47 / 0 40 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from noon CDT /11 AM MDT/ today to 1 AM CDT /midnight MDT/ Saturday for KSZ030-031-043>046-061>066-074>081- 084>090. Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening for KSZ061-074-084. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Burgert FIRE WEATHER...Burgert
Hazardous weather outlook, Apr 21, 12:40 PM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 140 PM CDT Thu Apr 21 2022 KSZ030-031-043>046-061>066-074>081-084>090-221845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 140 PM CDT Thu Apr 21 2022 /1240 PM MDT Thu Apr 21 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Tonight. Day 1 Discussion ---------------- A conditional risk of severe weather is possible tonight mainly for areas east of Dodge City and south of Hays. A warm front will lift into south central Kansas during the late afternoon and with the moisture and wind profiles there could be an isolated supercell storm develop after 6 PM. Primary risk could be hail larger than 2 inches in diameter and a narrow window for a tornado threat along the warm front. The activity should quickly move out of the area and the risk will be over with by 10 PM. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Tuesday. Days 2-7 Hazards ---------------- * Friday - Fire weather: Elevated risk * Saturday - Fire weather: Elevated risk * Sunday - Fire weather: Elevated risk * Monday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Excessive cold: Elevated risk - Non thunderstorm wind: Limited risk * Wednesday - Excessive cold: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 6 pm and 10 pm for Pawnee, Edwards, Kiowa, Comanche, Barber, Stafford, and Pratt counties. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Local storm report, Apr 21, 7:42 PM MDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
842 PM CDT THU APR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL 8 WSW CENTERVIEW 37.77N 99.41W
04/21/2022 E1.00 INCH EDWARDS KS STORM CHASER
&&
MRLocal storm report, Apr 21, 7:57 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT THU APR 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 1 ENE KINSLEY 37.93N 99.39W
04/21/2022 E1.00 INCH EDWARDS KS STORM CHASER
&&
MRSpecial weather statement, Apr 21, 8:00 PM MDT, 5 hours 39 minutes before
Special Weather Statement National Weather Service Dodge City KS 900 PM CDT Thu Apr 21 2022 KSZ065-079-220230- Pawnee KS-Edwards KS- 900 PM CDT Thu Apr 21 2022 ...A strong thunderstorm will impact portions of south central Pawnee and central Edwards Counties through 930 PM CDT... At 900 PM CDT, Doppler radar was tracking a strong thunderstorm near Lewis, moving northeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Garfield around 920 PM CDT. Zook around 930 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Tornado Watch remains in effect until 1100 PM CDT for south central Kansas. && LAT...LON 3785 9927 3793 9942 3818 9929 3803 9900 TIME...MOT...LOC 0200Z 218DEG 21KT 3796 9931 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH TATRO
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 6:11 PM MDT | Special Weather Statement | DDC | Rush | 34 min |
| Apr 21, 6:12 PM MDT | Special Weather Statement | DDC | Edwards | 33 min |
| Apr 21, 6:15 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 45 min |
| Apr 21, 6:20 PM MDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 40 min |
| Apr 21, 6:55 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa, Pawnee | 50 min |
| Apr 21, 6:57 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 48 min |
| Apr 21, 7:07 PM MDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 38 min |
| Apr 21, 7:16 PM MDT | Tornado Warning | DDC | Edwards, Ford | 22 min |
| Apr 21, 7:39 PM MDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 12 min |
| Apr 21, 8:00 PM MDT | Special Weather Statement | DDC | Edwards | 30 min |
| Apr 22, 11:41 AM MDT | Fire Weather Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 13 hr |
| Apr 22, 4:28 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 47 min |
| Apr 22, 4:54 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton | 37 min |
| Apr 22, 5:09 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 51 min |
| Apr 22, 5:15 PM MDT | Special Weather Statement | DDC | Kearny | 45 min |
| Apr 22, 5:30 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 30 min |
| Apr 22, 5:32 PM MDT | Special Weather Statement | DDC | Kearny | 43 min |
| Apr 22, 5:46 PM MDT | Severe Thunderstorm Warning | DDC | Kearny | 44 min |
| Apr 22, 5:56 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Morton, Stanton, Stevens | 49 min |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.